Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 225, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Nov 24, 2004, 9:21 AM EST for Troup County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 9:21 AM EST (14:21 UTC)
- Expired
- Nov 24, 2004, 10:00 AM EST
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Troup County, GA
The radar
The Atlanta radar (KFFC), 60 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 8:25 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 241421 SVRFFC GAC285-241500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 922 AM EST WED NOV 24 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TROUP COUNTY IN WEST CENTRAL GEORGIA * UNTIL 1000 AM EST * AT 917 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF LA GRANGE...AND MOVING NORTHEAST AT 60 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOGANSVILLE AND HARRISONVILLE. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3306 8523 3287 8515 3288 8483 3323 8488 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 5:20 AM EST, 4 hours 1 minute earlier.
Area forecast discussion, Nov 24, 5:20 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 520 AM EST WED NOV 24 2004 .SHORT TERM... VERY ACTIVE CONVECTION MOVING INTO NW GEORGIA THIS MORNING WITH BROAD CIRCULATION AND LEWP CONFIGURATIONS. LOW LEVEL SHEAR PRETTY GOOD BUT IF MODELS ARE TO BE BELIEVED IT WILL INCREASE SIGNIFICANTLY TODAY. CAPE VALUES NOT REAL GREAT SO FAR BUT WILL NOT TAKE MUCH INCREASE IN TEMP OR DEWPOINT WITH THESE SHEAR VALUES TO HAVE RISK OF SEVERE STORMS INCLUDING SUPERCELLS AND SMALL SCALE BOW SEGMENTS CAPABLE OF DAMAGING WINDS. EXPECT STORMS TO PERSIST THROUGH AT LEAST MID MORNING. EXPECTATION FOR AFTERNOON CONVECTION DEPENDS ON EVOLUTION OF ONGOING STORMS. IF STORMS WEAKEN TOO QUICKLY THEN THIS AFTERNOON COULD BE PRIMED FOR SIGNIFICANT SEVERE WEATHER EVENT AS THETA-E RIDGE AND 50KT 850MB JET MOVES INTO CENTRAL GEORGIA 18Z-00Z. SUPERCELLS SIMILAR TO THOSE OCCURRING NOW IN EASTERN MISSISSIPPI COULD BE SEEN IN SOUTHERN PART OF CWA THIS AFTERNOON. LINE OF CONVECTION SHOULD DEVELOP THIS AFTERNOON IF NOT ALREADY ONGOING AND MOVE EAST INTO SE PART OF CWA THIS EVENING. CLEARING BEHIND THE SQUALL LINE BUT SCT SHRA WILL STILL BE POSSIBLE UNTIL H5 VORT AXIS PASSES VERY LATE TONIGHT. HEAVY RAIN AND FLOODING VERY LIKELY TODAY. WILL CONTINUE FLOOD WATCH AND EXPAND TOO INCLUDE ALL OF CWA. MAY END UP POSING A GREATER THREAT TO LIFE AND PROPERTY WHERE HEAVY RAIN FELL TUESDAY. .LONG TERM... NICE WEATHER THUR AND FRI. SLT CHC/CHC POPS ON SAT AS QUICK MOVING SYSTEM MOVES THROUGH. BETTER CHANCE OF PRECIP ON MON/TUE/WED AS STRONG SWLY FLOW REDEVELOPS IN PATTERN SIMILAR TO THE ONE THE LAST SEVERAL DAYS. && .AVIATION... GENERALLY MVFR CEILINGS AHEAD OF APPROACHING LINE OF CONVECTION IN AL. EXPECT IFR CONDITIONS ASSOCIATED WITH THE CONVECTION LATER TODAY AS IT MOVES ACROSS THE AREA AND ANY SHOWERS/STORMS AHEAD OF IT. SOME STORMS MAY BE SEVERE. SOUTH WINDS 10-15 KTS GUSTING TO 25 BECOMING SOUTHWEST TOWARD END OF DAY. BDL && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 67 46 53 33 / 99 20 00 00 ATHENS 68 45 54 32 / 99 60 00 00 GAINESVILLE 67 44 52 31 / 99 30 00 00 ROME 67 45 52 30 / 99 20 00 00 COLUMBUS 72 51 57 33 / 99 30 00 00 MACON 71 50 59 33 / 99 70 00 00 && .FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY FOR MOST OF NORTH AND CENTRAL GEORGIA. && 13/SNELSON
Hazardous weather outlook, Nov 24, 5:05 AM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 505 AM EST WED NOV 24 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241700- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...A FEW SEVERE THUNDERSTORMS EXPECTED TODAY AND THIS EVENING... .SYNOPSIS... A STRONG COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY THIS MORNING WILL MOVE TO THE TENNESSEE VALLEY THIS AFTERNOON AND TO THE GEORGIA COAST THURSDAY MORNING. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. TORNADOES WILL ALSO BE POSSIBLE. THE BEST TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING...BUT YOU CAN NOT RULE OUT THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS MORNING. .DISCUSSION... A MOIST AIRMASS AHEAD OF A STRONG COLD FRONT WILL ALLOW FOR CAPES OF 500 TO 1000 AND LIFTED INDICES OF ZERO TO -3. THIS GENERALLY WEAK INSTABILITY COMBINED WITH STRONG WINDS ALOFT AHEAD OF AN APPROACHING UPPER LEVEL TROUGH WILL ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE OVER THE AREA. ISOLATED STORMS WILL HAVE POTENTIAL TO PRODUCE TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION AND BE READY FOR ACTIVATION.. .OTHER HAZARDS... ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED TODAY. DUE TO THE HEAVY RAINFALL OF RECENT DAYS...FLASH FLOODING AND CONTINUED RIVER FLOODING WILL BE POSSIBLE THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. BDL
In the hours before
Special weather statement, Nov 24, 5:30 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EST WED NOV 24 2004 GAZ012-241100- 530 AM EST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN GORDON COUNTY UNTIL 600 AM EST... AT 527 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLAINVILLE...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL MOVE NEAR CALHOUN. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS.
Local storm report, Nov 24, 5:45 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLOOD SUMMERVILLE 34.48N 85.35W
11/24/2004 CHATTOOGA GA LAW ENFORCEMENT
SOME ROADS IN TOWN FLOODED
&&
SNSpecial weather statement, Nov 24, 8:12 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 812 AM EST WED NOV 24 2004 GAZ002-004-005-011-012-019-020-241400- 812 AM EST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN BARTOW...FLOYD... CHATTOOGA...GORDON...WALKER...WHITFIELD AND MURRAY COUNTIES UNTIL 900 AM EST... AT 810 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM VILLNOW TO LINDALE...MOVING EAST AT 50 MPH. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Nov 24, 8:45 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 845 AM EST WED NOV 24 2004 GAZ030-041-042-052-066-241430- 845 AM EST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN TROUP...HEARD...CARROLL...HARALSON AND POLK COUNTIES UNTIL 930 AM EST... AT 841 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 8 MILES WEST OF ETNA TO 11 MILES WEST OF WEST POINT...MOVING EAST AT 50 MPH. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 930 AM EST. A TORNADO WATCH IS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 8:44 PM EST | Flash Flood Warning | FFC | Cobb | 5 hr |
| Nov 24, 8:56 AM EST | Severe Thunderstorm Warning | FFC | Haralson | 49 min |
| Nov 24, 9:03 AM EST | Severe Thunderstorm Warning | FFC | Carroll, Heard | 42 min |
| Nov 24, 9:08 AM EST | Severe Thunderstorm Warning | FFC | Polk | 52 min |
| Nov 24, 9:14 AM EST | Tornado Warning | FFC | Carroll | 31 min |
| Nov 24, 9:25 AM EST | Severe Thunderstorm Warning | FFC | Harris | 50 min |
| Nov 24, 9:29 AM EST | Severe Thunderstorm Warning | FFC | Bartow, Cobb, Coweta, Douglas, Fulton, Paulding | 46 min |
| Nov 24, 9:33 AM EST | Severe Thunderstorm Warning | FFC | Muscogee | 42 min |
| Nov 24, 9:37 AM EST | Severe Thunderstorm Warning | FFC | Meriwether | 38 min |
| Nov 24, 9:48 AM EST | Tornado Warning | FFC | Coweta | 27 min |
| Nov 24, 9:54 AM EST | Severe Thunderstorm Warning | FFC | Talbot | 51 min |
| Nov 24, 9:56 AM EST | Tornado Warning | FFC | Fayette | 34 min |
| Nov 24, 10:00 AM EST | Severe Thunderstorm Warning | FFC | Cherokee, Clayton, Cobb, DeKalb, Fulton, Pickens | 30 min |
| Nov 24, 10:03 AM EST | Severe Thunderstorm Warning | FFC | Pike, Spalding | 42 min |
| Nov 24, 10:06 AM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion | 39 min |
| Nov 24, 10:10 AM EST | Severe Thunderstorm Warning | FFC | Henry | 35 min |
| Nov 24, 10:15 AM EST | Tornado Warning | FFC | Talbot | 30 min |
| Nov 24, 10:20 AM EST | Severe Thunderstorm Warning | FFC | Upson | 40 min |
| Nov 24, 10:24 AM EST | Severe Thunderstorm Warning | FFC | Dawson, DeKalb, Forsyth, Fulton, Gwinnett, Lumpkin and 1 more | 36 min |
| Nov 24, 10:31 AM EST | Severe Thunderstorm Warning | FFC | Butts, Lamar | 44 min |
| Nov 24, 10:36 AM EST | Severe Thunderstorm Warning | FFC | Newton | 39 min |
| Nov 24, 10:47 AM EST | Severe Thunderstorm Warning | FFC | Jasper | 43 min |
| Nov 24, 10:51 AM EST | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett, Hall, Jackson, Lumpkin, Walton and 1 more | 39 min |
| Nov 24, 10:58 AM EST | Severe Thunderstorm Warning | FFC | Morgan, Putnam | 47 min |
| Nov 24, 11:23 AM EST | Severe Thunderstorm Warning | FFC | Banks, Clarke, Greene, Jackson, Madison, Oconee and 1 more | 37 min |
| Nov 24, 11:30 AM EST | Severe Thunderstorm Warning | FFC | Bibb, Houston, Peach | 30 min |
| Nov 24, 11:44 AM EST | Severe Thunderstorm Warning | FFC | Twiggs | 31 min |
| Nov 24, 11:55 AM EST | Tornado Warning | FFC | Twiggs, Wilkinson | 35 min |
| Nov 24, 12:01 PM EST | Severe Thunderstorm Warning | FFC | Madison, Oglethorpe, Taliaferro, Wilkes | 29 min |
| Nov 24, 12:04 PM EST | Severe Thunderstorm Warning | FFC | Bleckley | 26 min |
| Nov 24, 12:28 PM EST | Severe Thunderstorm Warning | FFC | Laurens | 47 min |
| Nov 24, 12:42 PM EST | Severe Thunderstorm Warning | FFC | Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.